Wildfire, Latimer
- When
- March 1, 12:00 AM CST to March 4, 11:59 PM CST
- Where
- Latimer forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 34.876, -95.250 (the zone’s center; the record gives no point)
Unseasonably warm temperatures, high wind, and low relative humidity combined with dormant fuels to promote conditions that supported the rapid spread of wildfire across portions of eastern Oklahoma in late February and early March. Large wildfires that began in late February continued into early March, with some additional wildfires beginning in the first few days of March.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Unseasonably warm temperatures, high wind, and low relative humidity combined with dormant fuels to promote conditions that supported the rapid spread of wildfire across portions of eastern Oklahoma in late February and early March. Large wildfires that began in late February continued into early March, with some additional wildfires beginning in the first few days of March. Numerous wildfires occurred during this period, including ones that burned over 10,000 acres in Latimer County, over 2500 acres in Pittsburg County, over 1600 acres in Pushmataha County, and more than 500 acres in Cherokee County and Le Flore Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 28, 10:33 PM CST, 1 hour 27 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Tulsa OK 1033 PM CST Sat Feb 28 2026 ...New SHORT TERM, LONG TERM, AVIATION... .KEY MESSAGES... Updated at 1026 PM CST Sat Feb 28 2026 - Rain chances increase Sunday, especially north of I-40 (40-70% chance). A cold front across the area will result in a wide range in temperatures. - Localized fire weather potential will continue for the next few afternoons in areas with minimal rainfall. - An unsettled weather pattern continues over the next week with multiple periods of showers and thunderstorms. There is the potential for both severe weather and heavy rainfall hazards in the mid to late week period. && .SHORT TERM... (Through Sunday) Issued at 1026 PM CST Sat Feb 28 2026 A midlevel shortwave intersecting a surface cold front will continue to promote scattered showers and isolated thunderstorms tonight. As forcing weakens, lingering precipitation will die off by dawn. Overall, total accumulation will be minimal, with most locations seeing little to none. Low temperatures will vary significantly, ranging from the upper 30s to low 40s in the far north (north of the cold front), to 50s near and south of the front. The front is expected to settle near the I-44 corridor overnight tonight. During the day Sunday, the front will retreat back north, with mild air surging northward as well. Afternoon highs will again vary quite a bit. North of the front (roughly Highway 412), highs will be in the 50s to low 60s. South of the front, upper 60s to upper 70s are expected. Shower and thunderstorm activity will reinvigorate during the afternoon and evening hours as another mid level shortwave trough approaches. Rainfall will probably be limited, but the chance for more widespread measurable rain will be higher than Saturday, especially if some of the more aggressive CAMs like the HRRR are correct. Overall, forecast PoPs will range from 40-70% north of I-40 to 20- 40% south of there. Heavy rain and severe weather are not expected. Limited fire weather potential may develop during the afternoon, especially across southeast OK where the threat of rain is lower. && .LONG TERM... (Sunday Night through Saturday) Issued at 1026 PM CST Sat Feb 28 2026 An active weather pattern will remain in place for the remainder of the forecast period. The big picture seems to be in good agreement amongst most modeling guidance, which is that we will have moist southwest flow and periodic mid level disturbances passing through. These features will kick off several rounds of showers and thunderstorms. With that said, Monday and Tuesday appear to be relatively slower days, with less meaningful storm activity. By midweek that will begin to change with a more robust trough axis providing better forcing to an already moist and unstable airmass. According to EPS climatology, much of the week will feature PWAT values in the 95-99th percentile relative to climatology. A more widespread precipitation event is expected Wednesday-Thursday, with potentially locally heavy rainfall and isolated severe thunderstorm activity. Then for Friday and into the weekend a deeper western trough will further increase the moist southwest flow and upper level diffluence over the area. This is likely to keep periodic showers and thunderstorms in the region. With all of this said, this is the type of pattern where you can have good confidence in the big picture but low confidence in the details. The model guidance shows significant uncertainties in the exact timing and location of each of the features that were mentioned, so the forecast details will likely shift around in the days ahead. Separate from the rain/storm threat, it's worth mentioning that the airmass in place will also remain warm through the extended. Most days will see temperatures above normal, some well above normal. Tuesday will likely be the warmest day with 70s to low 80s being expected. For areas that do not see meaningful rainfall, fire weather will continue to be a concern through midweek. && .AVIATION... (06Z TAFS) Issued at 1026 PM CST Sat Feb 28 2026 VFR conditions will prevail through much of the TAF period, with expanding showers during the latter 6 hours leading to prevailing MVFR conditions at least at the NE OK and far NW AR sites. While not prevailing, similar conditions will be included in a PROB30 at MLC. The chance of thunderstorm impacts during that same time frame is non zero but low enough to leave out of the TAF for now. Existing widely scattered showers with embedded thunderstorms near MLC and FSM may impact these two terminals during the first few hours of the TAF period. Will continue with the PROB30 group containing a thunderstorm mention for MLC given the current proximity and continued CAM output showing a higher chance there than at FSM. It is more likely that the activity will remain south of FSM during this time frame but will include a VCSH mention. Some uncertainty exists regarding the development of a more cohesive batch of thunderstorms by mid afternoon tomorrow that would be most likely to affect the NE OK and W AR sites, with the HRRR continuing to be bullish in this regard. Will continue with the PROB30s at these 7 sites late afternoon into very early evening. Winds will be gusty at times from the north to northeast following the frontal passage at the NE OK sites. && .PRELIMINARY POINT TEMPS/POPS... TUL 78 48 67 45 / MMM 20 70 70 FSM 81 53 75 51 / MMM 20 50 60 MLC 79 56 78 52 / MMM 20 50 60 BVO 81 42 58 39 / MMM 10 60 70 FYV 76 46 71 48 / MMM 20 70 70 BYV 78 45 63 45 / MMM 20 80 80 MKO 76 52 71 50 / MMM 20 70 70 MIO 75 42 60 45 / MMM 20 70 80 F10 78 52 73 50 / MMM 20 60 70 HHW 80 55 79 55 / MMM 10 20 20 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...06 LONG TERM....06 AVIATION...22
Hazardous Weather Outlook National Weather Service Tulsa OK 620 PM CST Sat Feb 28 2026 ARZ001-002-010-011-019-020-029-OKZ049-053>076-020030- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 620 PM CST Sat Feb 28 2026 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Tonight. THUNDERSTORMS WITH DANGEROUS LIGHTNING. RISK...Limited. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...Ongoing. DISCUSSION... Isolated thunderstorm potential will persist overnight in response to a cold front moving into the region and stalling. Severe weather is not expected. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Spotter Activation Not Expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday. SUNDAY...Thunderstorm Potential. MONDAY AND TUESDAY...Thunderstorm and High Wind Potential. WEDNESDAY...Thunderstorm and Heavy Rain Potential. THURSDAY...Thunderstorm Potential. FRIDAY...Thunderstorm...High Wind...and Heavy Rain Potential. EXTENDED DISCUSSION... Near daily shower and thunderstorm chances will exist over the next week. The best chances for locally heavy rainfall and possibly a few strong to severe storms will be during the middle to latter part of next week. weather.gov/tulsa contains additional information.
The national radar mosaic for the moment the first event began.
5 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2026Every state in 2026This day in weather historyWarnings in Oklahoma, March 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1317955, 1317956, 1317957, 1317958, 1317959.